A patient with chronic obstructive pulmonary disease (COPD) may develop acute hypercapnia if supplemental oxygen is given.
Situation: A patient with COPD who is spontaneously breathing may have a rise in PaCO2 once supplemental oxygen therapy is started. Some patients may develop acute respiratory failure.
Significance: A pH < 7.26 (hydrogen ion >= 55 nmol/L) is associated with a worse outcome.
Mechanisms that have been proposed:
(1) worsening of ventilation-perfusion matching (die to inspired oxygen causing increased perfusion of poorly ventilated lung)
(2) suppression of the hypoxic drive
Additional risk factors for a poor outcome:
(2) renal failure with uremia
A patient with COPD who is started on supplemental oxygen should be monitored for clinical deterioration and worsening of blood gas parameters.
To read more or access our algorithms and calculators, please log in or register.
Purpose: To identify oxygen-induced hypercarbia in a patient with chronic obstructive pulmonary disease (COPD) caused by administration of supplemental oxygen.